Hail, Smyth
- When
- April 25, 5:55 PM EST
- Where
- Smyth County, Chilhowie
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.800, -81.667
A cold front moved into the area the evening of the 25th. Some of the storms associated with this front reached severe limits -- producing hail ranging from penny size to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moved into the area the evening of the 25th. Some of the storms associated with this front reached severe limits -- producing hail ranging from penny size to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 25, 1:52 PM EST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 252 PM EDT TUE APR 25 2006 .SHORT TERM /TONIGHT/... AT 18Z THE COLD FRONT EXTENDED FROM CENTRAL PENNSYLVANIA TO CENTRAL KENTUCKY. CAPES (CONVECTIVE AVAILABLE POTENTIAL ENERGY) HAS GONE UP TO 500-1200 J/KG IN THE SOUTHWEST COUNTY WARNING AREA WITH LIFTED INDEX VALUES AROUND -3. KFCX RADAR IS JUST BEGINNING TO PICK UP SHOWERS AND THUNDERSTORMS JUST TO THE WEST OF TAZEWELL COUNTY. MODELS DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE FRONT IN OUR FORECAST AREA BETWEEN 21-06Z. HAVE RAISED THE CHANCE OF RAIN JUST AHEAD OF THE FRONT TO CATEGORICAL. ALSO LOWER MINIMUM TEMPERATURES A COUPLE OF DEGREES. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... WEDNESDAY THROUGH FRIDAY... WEDNESDAY THE COLD FRONT STALLS TO OUR SOUTH AND A WAVE OF LOW PRESSURE IS EXPECTED TO RIDE SOUTHWEST TO NORTHEAST ALONG IT. THIS WILL HAVE THE EFFECT OF KEEPING A CHANCE OF LIGHT RAIN ACROSS THE SOUTHERN 1/3 OF THE REGION...AND THEN CONCLUDING WEDNESDAY EVENING AS THE WAVE HEADS OUT TO SEA...AND ADVANCING HIGH PRESSURE HELPS SHOVE THE FRONT EVEN FARTHER SOUTH. THIS SCENARIO FAVORS THE CANADIAN SOLUTION AS THE NAM TAKES THE FRONT FARTHER SOUTH MUCH QUICKER WITH MUCH OF THE AREA DRY ON WEDNESDAY. FROM THURSDAY INTO FRIDAY...HIGH PRESSURE SETTLES OVER THE REGION BRINGING CLEARING SKIES AND COOLER TEMPERATURES. THE GFS...WHICH ALSO MIRRORED THE CANADIAN ON WEDNESDAY OF KEEPING RAIN IN THE SOUTHERN 1/3 OF THE AREA...WANTS TO KEEP THE FRONT AN ASSOCIATED PRECIPITATION MUCH CLOSER TO THE AREA WITH SOME SCATTERED SHOWERS IN THE SOUTH AS WELL THURSDAY. WILL DISCOUNT THIS FOR NOW...AND FAVOR THE DRIER NAM SOLUTION WITH TEMPERATURES MORE IN LINE WITH THE MET NUMBERS. SATURDAY THROUGH TUESDAY... MAIN SYNOPTIC PATTERN CONTINUES TO BE DOMINATED BY A PERSISTENT TROUGH/LOW IN EASTERN CANADA WITH PERIODIC SHORTWAVE TROUGHS DIVING SOUTHEAST INTO NEW ENGLAND AND THE MID-ATLANTIC STATES. TIMING OF THESE FEATURES HAS CHANGED ALMOST DAILY THE PAST SEVERAL MODEL RUNS...BUT THE GENERAL TREND HAS BEEN FOR THE MODELS TO GRADUALLY SLOW ALL OF THEM AS THE EXTENT OF THEIR AMPLIFICATION INCREASES. TODAYS ADJUSTMENTS VIA HPC ARE FOR A SLOWER COLD FRONTAL PASSAGE THIS COMING WEEKEND INTO EARLY NEXT WEEK. NOW...HAVE TRENDED TOWARDS LIMITED CHANCES OF PRECIPITATION ON SATURDAY...AND THAT WILL BE ASSOCIATED WITH A WARM FRONT MOVING THROUGH THE REGION. THE COLD FRONT NOW IS SLATED FOR A MONDAY PASSAGE...ALONG WITH ITS ASSOCIATED CONVECTIVE WEATHER. SO SUNDAY LEADING INTO MONDAY WILL HAVE PROGRESSIVELY INCREASING CHANCES OF SHOWERS AND STORMS. HIGH PRESSURE THEN IS EXPECTED TO WORK ITS WAY INTO THE REGION ON TUESDAY. && .AVIATION... COLD FRONT EXTENDS FROM CENTRAL PA TO NORTHERN KENTUCKY AND WILL MOVE ACROSS THE COUNTY WARNING AREA WITH SHOWER AND THUNDERSTORMS BETWEEN 21-03Z TONIGHT. CONDITIONS WITH STORMS WILL BE IFR TO MVFR DUE TO HEAVY RAIN AND LOW CEILINGS. STRONG TO SEVERE WINDS ARE POSSIBLE WITH THE STORMS...ESPECIALLY IN BLF/ROA/DAN. MVFR CEILINGS ARE EXPECTED BEHIND THE FRONT OVER THE MOUNTAINS THROUGH THE MORNING ON WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/DS/AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1255 PM EDT TUE APR 25 2006 NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>046-058-059- WVZ042>044-261100- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN- BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX-CHARLOTTE- MERCER-SUMMERS-MONROE- 1255 PM EDT TUE APR 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT THAT WILL CROSS THROUGH THE REGION BY MIDNIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL AND AN ISOLATED TORNADO ARE NOT OUT OF THE QUESTION. THE MOST LIKELY TIME FRAME FOR ANY SEVERE WEATHER WILL BE FROM 2:00 PM THIS AFTERNOON UNTIL 10:00 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SKYWARN NETWORK FOR SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA WILL BE ACTIVATED AT 1:00 PM THIS AFTERNOON. VAZ019-020-024-035-047-WVZ045-261100- ALLEGHANY-BATH-ROCKBRIDGE-AMHERST-BUCKINGHAM-GREENBRIER- 1255 PM EDT TUE APR 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT THIS EVENING. GUSTY WINDS ARE LIKELY WITH ANY OF THE STRONGER STORMS...HOWEVER WINDS SPEEDS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION WILL NOT BE NEEDED AT THIS TIME. AMS
The Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504037, 5504038, 5504036, 5504039, 5504040.